Can BPH medications affect eye surgery?

Advertisement
Advertisement

A side effect of alpha-blocker drugs is that they may affect the smooth muscle within the iris that controls your pupil size. During cataract surgery, your eye surgeon wants your pupil to stay as widely dilated as possible. Alpha-blockers may prevent the pupil from dilating adequately, or may cause the pupil to suddenly constrict. This condition is called intraoperative floppy iris syndrome (iFis), and it can make cataract surgery more complicated

if it occurs and the surgeon is not anticipating it. This effect on the iris muscle can persist long after stopping the medication.

Fortunately, these BPH medications do not cause any other problems with your eyesight or vision.

Continue Learning about Enlarged Prostate Treatment

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.